Hail, Cullman
- When
- April 24, 3:04 PM CST
- Where
- Cullman County, 0.69 mi S of Jones Chapel
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.210, -87.050
Quarter-sized hail was reported in the Jones Chapel area.
Supercells rapidly developed in northwest Alabama during the mid-afternoon hours. These moved east at a rapid pace of 40 to 50 mph across the rest of north central and northeast Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Supercells rapidly developed in northwest Alabama during the mid-afternoon hours. These moved east at a rapid pace of 40 to 50 mph across the rest of north central and northeast Alabama. Several reports of large hail from one to two inches in diameter were reported, including up to 2.5 inches (tennis ball sized) in Madison.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 24, 12:22 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 122 PM CDT Sat Apr 24 2021 .NEAR TERM...(Tonight) Issued at 121 PM CDT Sat Apr 24 2021 Showers and thunderstorms that will develop this afternoon will be exiting our eastern counties around 00Z. Will carry a PoP in these areas into mid evening just in case this trend is too fast. The upper trough and cold front will shift quickly east overnight, with a decent and north flow may gust at 15-20 mph at times. Low clouds will envelop the area behind the front with modest cold advection. Lows should be in the middle to upper 40s. .SHORT TERM...(Sunday through Monday) Issued at 121 PM CDT Sat Apr 24 2021 A long awaited dry and warmer trend in the weather is foreseen beginning Sunday but lasting into next week. For Sunday and Monday specifically, a surface through mid level ridge axis will shift east into the Southeast U.S. Low level flow will become southerly and temperatures at 8h will warm into the 8-10C range Sunday and into the 13-16C range Monday. This will bring highs in the upper 60s to lower 70s Sunday to the upper 70s to lower 80s on Monday. Patchy fog will be possible Monday morning. .LONG TERM...(Monday night through Friday) Issued at 121 PM CDT Sat Apr 24 2021 High temperatures will continue a warming trend through mid to late week. Highs should be in the lower 80s for most areas, possibly nearing 85 Tuesday and Wednesday in northwest Alabama. The medium range models are showing a strong upper ridge in the Gulf of Mexico through the lower Atlantic coastal areas on Wednesday into Thursday. Then, model differences appear with the Canadian and ECMWF keeping the upper lows in the Great Lakes and TX/Mexican plateaus unphased. This would bring a deeper eastern U.S. trough in the northern stream southeast, along with a late week cold front. This appears to be more favored. The GFS loosely phases the lows into a stronger trough and cold front Thursday night into Friday which appears less certain given the strength of the Gulf of Mexico ridge this week. In either case, low PoPs will be mentioned Thursday into Friday before drying takes place by Friday night into Saturday (Day 8). Lows by Saturday morning may drop back into the upper 40s to lower 50s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM CDT Sat Apr 24 2021 Ceilings in the 020-030agl range (MVFR) may lift or scattered into the 030-035agl range (VFR). This is not a certainty, so have opted to keep the layer as a ceiling for now. Isolated to scattered SHRA and possibly TSRA are expected to develop after 20Z in northwest into north central AL. However, due to uncertainty on TSRA, have opted for VCSH at this time from 21-23Z at KMSL and 22-01Z at KHSV. A frontal passage will shift the wind from southwest to northwest this evening with low ceilings below 010agl (IFR) expected to move in. Clearing of these clouds is expected late Sunday morning by 15-17Z with a return to VFR conditions. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...17 AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 134 PM CDT Sat Apr 24 2021 ALZ001>010-016-TNZ076-096-097-250945- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 134 PM CDT Sat Apr 24 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Isolated to scattered thunderstorms are possible this afternoon and evening. A few of these storms could become strong to severe in intensity. Large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday... A strong storm system will approach the Tennessee Valley late this week. Scattered thunderstorms will be possible Thursday through Friday, depending on the timing of this system and its associated cold front. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT SAT APR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND DMG 8 W HARTSELLE 34.42N 87.08W
04/24/2021 MORGAN AL EMERGENCY MNGR
SEVERAL TREES DOWN REPORTED ACROSS THE
DANVILLE, AL. TIME ESTIMATED BASED ON
STATION REPORTS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT SAT APR 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM NON-TSTM WND DMG 3 NNE LITTLEVILLE 34.63N 87.65W
04/24/2021 COLBERT AL EMERGENCY MNGR
TREE DOWN AT HIGHWAY 43 AND MISTY MOUNTAIN
ROAD. TIME ESTIMATED BASED ON NEARBY STATION
REPORTS.
&&Special Weather Statement National Weather Service Huntsville AL 331 PM CDT Sat Apr 24 2021 ALZ002>004-242100- Lawrence AL-Franklin AL-Colbert AL- 331 PM CDT Sat Apr 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT... NORTHEASTERN FRANKLIN AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 400 PM CDT... At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near Russellville, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Russellville, Town Creek, Littleville, Leighton, La Grange, Tharptown, Ne Smith, Rockwood, Newburg and Hatton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3443 8782 3460 8788 3474 8744 3448 8735 TIME...MOT...LOC 2031Z 255DEG 26KT 3454 8777 RSB
Special Weather Statement
National Weather Service Huntsville AL
352 PM CDT Sat Apr 24 2021
ALZ004-007-016-242115-
Lawrence AL-Morgan AL-Cullman AL-
352 PM CDT Sat Apr 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM
CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Addison, or 9 miles north of Arley, moving east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cullman, Hartselle, Falkville, Baldwin, Vinemont, Somerville, West
Point, Eva, Cole Springs and Battleground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3430 8711 3430 8726 3448 8674 3422 8664
3413 8711
TIME...MOT...LOC 2052Z 251DEG 40KT 3422 8719
RSBSpecial Weather Statement National Weather Service Huntsville AL 358 PM CDT Sat Apr 24 2021 ALZ002-004-005-007-242130- Lawrence AL-Morgan AL-Limestone AL-Colbert AL- 358 PM CDT Sat Apr 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIMESTONE...EASTERN COLBERT...NORTHWESTERN MORGAN AND CENTRAL LAWRENCE COUNTIES UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near Town Creek, or 10 miles northwest of Moulton, moving east at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Decatur, Athens, Trinity, Town Creek, Courtland, Tanner, North Courtland, Hillsboro, Mooresville and Chalybeate Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3449 8747 3467 8753 3484 8695 3458 8687 TIME...MOT...LOC 2057Z 255DEG 40KT 3460 8742 RSB
Special Weather Statement National Weather Service Huntsville AL 401 PM CDT Sat Apr 24 2021 ALZ004>007-242130- Lawrence AL-Madison AL-Morgan AL-Limestone AL- 401 PM CDT Sat Apr 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON... SOUTHEASTERN LIMESTONE...NORTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 430 PM CDT... At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near Moulton, moving east at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decatur, Madison, Hartselle, Moulton, Priceville, Trinity, Triana, Huntsville International Airport, Somerville and Mooresville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3436 8726 3453 8731 3469 8677 3443 8669 TIME...MOT...LOC 2100Z 255DEG 37KT 3447 8720 RSB
The Birmingham radar (KBMX), 118 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
31 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail was reported in the Jones Chapel area.
Quarter-sized hail was reported in the Loosier area.
Hail up to quarter size was reported via a social media photo in Vinemont. Time estimated by radar.
A social media photo indicated quarter sized hail in Fairview.
Hail up to 0.75 inches in diameter was reported via mPING.
Quarter-sized hail was reported in Eva.
One inch hail report from mPING.
Nickel sized hail was reported in Belle Mina.
Quarter-sized hail was reported in the Arab and Joppa area.
Multiple reports of large hail in Madison.
Multiple reports of large hail in Madison.
Multiple reports of large hail in Madison.
Multiple reports of large hail in Madison.
NWS reports hail in Madison city.
Hail up to 0.75 inches in diameter was reported via mPING.
Social media photos and phone reports of hail of 1.5 to 2.5 inches in diameter near the intersection of Hughes Road and Gillispie Road and near Leathertree Lane.
Golf ball-sized hail was reported at Mid Town on the Park.
Hail up to 2.5 inch diameter was reported off of Old Monrovia Road and Research Park Blvd. in the Westview subdivision. Several stones were spherical at 1.5 inch diameter while others were oblong and larger up to 2.5 inches.
Hail up to 1.25 inches in diameter was reported.
A tree was knocked down on Gillispie Road between Hughes Road and Wall Triana. Another tree was knocked down on Leathertree Road.
Hail up to 2.0 inches in diameter were reported in the Creekwood subdivision off Slaughter and Farrow Roads.
Hail up to 2.0 inches in diameter was reported in Guntersville. The observer reported shredded leaves and dents on vehicles.
Hail up to 0.75 inches in diameter reported via mPING.
Hail up to half dollar sized in diameter was reported on Sparkman Drive. Time estimated by radar.
Golf ball-sized hail was reported in Browns Valley in Guntersville. Time estimated by radar.
Ping pong ball sized hail was reported in Guntersville.
Hail up to 0.75 inches in diameter was reported via mPING.
Hail up to 1.0 inch in diameter was reported in Chapman Heights.
Hail up to 0.75 inches in diameter was reported via mPING.
Hail up to 1.25 inches in diameter was reported via mPING.
Quarter-sized hail was reported in Geraldine.
Nickel-sized hail was reported at Camp Laney. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950511, 950512, 950514, 950515, 950517, 950518, 950519, 950520, 950521, 1071096, 1071097, 1071098, 1071099, 1071119, 950522, 950523, 950524, 950529, 950530, 950531, 950533, 950535, 950536, 950541, 950542, 950537, 950544, 950539, 950545, 950546, 950538, 950547.